LEXINGTON, Ky. – A Kentucky mother says she’s upset because her 13-year-old son was suspended from middle school for three days because he inhaled helium from two Valentine’s Day balloons he bought at school.
Source: Boy suspended from school after inhaling helium from balloon to get ‘squeaky voice’
Robert Rodriguez, an eighth grader at Simons Middle School, told the Herald-Leader he inhaled the helium from balloons in class last week because “I wanted a squeaky voice.” His mother Tonya Miller said her son merely wanted to sound like the cartoon character Donald Duck, but school officials viewed that as huffing and he was suspended Friday afternoon.
“If the school district considers helium a drug, why are they selling it to our children?” Miller said. “Students were unaware that this was punishable until after my son was suspended.”
Miller said Wednesday after she contacted the news media, school officials said her son was suspended for a safety concern, not a drug offense. Robert said he did not disrupt class when he inhaled the helium.
Fleming County Superintendent Brian Creasman said Wednesday that while helium inhalation poses dangers, there is more to the story and that the suspension “had little to do with the helium.” He said he couldn’t provide more details under the law. Creasman said he reviewed the suspension at the request of school officials and determined that school officials acted correctly and followed district policy..
Miller said in response that she had been given no other details by school officials about her son’s behavior other than that he inhaled from the helium balloons.
Creasman said students were told not to do anything with the balloons except give them as gifts for Valentine’s Day.
“There are dangers to teenagers inhaling quantities of helium,” Creasman said. “What we’ve got to do is make sure we are educating middle school students about the dangers of that. We have to take precautions.”
The Centers for Disease Control and Prevention website said that inhaling helium can cause a high voice, dizziness, headache and suffocation.
“There are people who die when they inhale helium,” said Creasman, “You don’t want that to happen on a school campus.”